Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 64, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2018, 5:19 PM EDT for Yadkin County, North Carolina. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2018, 5:19 PM EDT (21:19 UTC)
- Expired
- Jun 11, 2018, 5:48 PM EDT
- In force
- 29 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:25 PM EDT | TSTM WND DMG | 5 S East Bend, NC | TWO TREES DOWN NEAR CORNELIUS ROAD. |
| Jun 11, 5:30 PM EDT | TSTM WND DMG | 2 N Huntsville, NC | SEVERAL TREES AND LARGE LIMBS DOWN ALONG BALTIMORE ROAD IN FORBUSH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1414 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WUUS51 KRNK 112119
SVRRNK
NCC197-112200-
/O.NEW.KRNK.SV.W.0064.180611T2119Z-180611T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
519 PM EDT MON JUN 11 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Southeastern Yadkin County in northwestern North Carolina...
* Until 600 PM EDT
* At 518 PM EDT, a severe thunderstorm was located over Enon, moving
south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
East Bend...
Enon...
Huntsville...
and Shacktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3605 8062 3622 8059 3622 8043 3621 8045
3618 8044 3614 8044 3612 8046 3611 8050
3609 8051 3606 8051 3605 8050
TIME...MOT...LOC 2118Z 003DEG 15KT 3616 8049
HAIL...1.00IN
WIND...60MPH
$$
MBS1 follow-up statement
578
WWUS51 KRNK 112148
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
548 PM EDT MON JUN 11 2018
NCC197-112157-
/O.CAN.KRNK.SV.W.0064.000000T0000Z-180611T2200Z/
Yadkin NC-
548 PM EDT MON JUN 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YADKIN COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However there will still
be dangerous lightning in the area, as well as other storms nearby.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3605 8062 3622 8059 3622 8043 3621 8045
3618 8044 3614 8044 3612 8046 3611 8050
3609 8051 3606 8051 3605 8050
TIME...MOT...LOC 2146Z 003DEG 15KT 3604 8050
$$
MBSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:02 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 11, 4:02 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 402 PM EDT Mon Jun 11 2018 .SYNOPSIS... Backdoor cold front will move south and into the Carolinas tonight, then return as a warm front Wednesday. For the next 24 to 36 hours we will be on the cool side of the front. && .NEAR TERM /THROUGH TUESDAY/... As of 330 PM EDT Monday... Backdoor surface front is on the move. Cool wedge has advanced south into North Carolina extending from ILM-GSO, then arcing northwest through ROA and into WV. Air behind the front is stable with low level stratus blanketing most of the eastern 2/3rds of VA. This significantly impacted any sort of temperature rise north of the front Monday, keeping readings AOB 70. South of the front, temperatures tested 80. Instability/CAPE over the forecast area has been limited due to increasing cloud cover associated with the advancing front. Showers are still likely through the evening hours, but severe threat, and to some degree the excessive rainfall threat, will be limited due to the increase in stability from the rapidly developing wedge east of the Appalachians. High pressure over New England is making a push to the south, this northeast wind push of stable air helping to squelch the convective potential. If anything, the overall trend will be for increasing upslope easterly flow with the showers morphing into an area of light rain and drizzle which may linger into or through the day Tuesday. Low stratus will be the rule for the next 24-36 hours for areas east of the Appalachian Divide...a late spring wedge. Once the wedge becomes established, temperatures will rise very little with Tuesday's highs remaining within 5-10 degrees of the overnight lows tonight. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 300 PM EDT Monday... A shortwave trough is expected to cross the region Tuesday night into Wednesday, bringing its associated cold front into and across the region as well. This feature will help erode what remains of the high pressure wedge that would have been in place on Tuesday, such that low level winds become southwest during the night at 5 to 10 mph across the mountains. The Piedmont region will be light southwest or near calm. The impact of the light winds and residual moisture is expect to generate some patchy fog, especially across the Piedmont where winds will be lighter. Isolated to scattered showers are forecast for the mountains, closer in proximity to the approaching front. Low temperatures will range from around 60 to the lower 60s across the mountains with low to mid 60s across the Piedmont. The cold front is expected to cross all, or most of the region, based upon the latest model guidance during the day Wednesday. Enough instability is expected for isolated to scattered storms to develop in association with the front, especially during the afternoon hours. High temperatures will range from around 80 to the lower 80s across the mountains to the mid to upper 80s across the Piedmont. On Wednesday night, lingering showers are expected during the evening, especially across the Southside region of Virginia and neighboring sections of north-central North Carolina. High pressure will start to nose its way into the area by sunrise Thursday. Low temperatures will range from the low to mid 60s across the mountains to the mid to upper 60s across the Piedmont. Thursday is expected to be our driest day of the next seven thanks to high pressure continuing to build into our area. We are expecting more sun than clouds with little or no precipitation. High temperatures will range form around 80 to the lower 80s across the mountains with mid to upper 80s over the Piedmont. Confidence in the above forecast scenario is moderate to high. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 PM EDT Monday... A ridge of high pressure will cross the region Thursday night in the wake of the cold front. Initially, flow across the region will be light from the north, but by early Friday morning a weak southerly flow will have developed on the west side of the ridge axis. This will help to usher some moisture back into at least western parts of the area in the form of increased cloud cover and potentially some isolated showers. The vast majority of the region will be precipitation-free. Friday through Monday the general synoptic pattern across the western half of CONUS is matching fairly well from model to model. Upper ridging is expected across the Lower and Middle Mississippi River Valley with a stalled/slow moving low/trough that begins this period over the mid-Atlantic and New England regions, but migrates southeast into the western Atlantic by the end of the forecast period. What isn't matching too well are the smaller nuances. These primarily involve the timing/track of associated shortwave troughs/fronts that will be pinwheeling around the west side of the trough/low, or traverse southeast into the area through the top of the ridge to our west. Currently, the following are slated as most probable time fore precipitation during this part of the forecast. Friday afternoon and night thanks to return flow of moisture into the area and daytime heating Friday afternoon, and then the passage of shortwave trough on the tail end of the parent upper low/trough Friday night. Sunday afternoon and evening another weak disturbance heads south across the area allowing for more coverage than typical diurnal heating would provide. Monday, another weak disturbance crosses the area, plus some guidance offers a solution of having a cold front flatten the upper ridge to our west and make headway toward our region. This feature and its associated jet dynamics would allow for more than diurnal coverage. Temperatures during this portion of the forecast will trend milder each day. On Friday, readings will average right around normal for this time of year. By Monday, temperatures will average around five degrees above normal. Forecast confidence during this portion of the forecast is moderate on the broader scale pattern but low on the finer details. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... As of 330 PM EDT Monday... Deteriorating flight conditions this evening. Backdoor cold front will bring wedge of cool stable air to areas east of the Appalachian Divide with widespread low clouds. Stratus deck with cigs of 500-1000 feet will be common for the next 24-36 hours. Periods of showers this evening will morph into areas of light rain or drizzle tonight. The visibility will be restricted attms to 3-5SM associated with the showers, then dip into the 1-3SM range with the drizzle and light rain late tonight. Winds favor easterly component through Tuesday. .Extended Aviation Discussion... Wedge will linger into Tuesday night before retreating Wednesday. Conditions are expected to improve a bit through the later half of next week, but still a threat of at least diurnally driven showers/thunderstorms with daily potential for late night fog/low clouds each day during the period. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...DS LONG TERM...DS AVIATION...PM
Hazardous weather outlook, Jun 11, 3:42 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 342 PM EDT Mon Jun 11 2018 NCZ006-VAZ044>047-058-059-121945- Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax- Charlotte- 342 PM EDT Mon Jun 11 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>005-018>020-VAZ007-009>013-015>017-032-WVZ042-121945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Grayson-Carroll-Floyd- Patrick-Mercer- 342 PM EDT Mon Jun 11 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered showers and storms are expected this evening and through the overnight hours. A few of these storms may become strong enough for a brief burst of very gusty winds through the evening hours. Locally heavy rain is expected from showers and storms this evening and overnight. While one shower or storm is not expected to prompt flooding, areas that experience multiple heavy showers or storms in a short period of time may need to watch for localized flooding. Areas that meet this requirement will be isolated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ014-018>020-022>024-033>035-043-WVZ043-044-507-508-121945- Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Franklin-Bedford-Amherst-Henry-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 342 PM EDT Mon Jun 11 2018 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Locally heavy rain is expected from showers this evening and overnight. While one shower is not expected to prompt flooding, areas that experience multiple heavy showers in a short period of time may need to watch for localized flooding. Areas that meet this requirement will be isolated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 11, 5:06 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
506 PM EDT MON JUN 11 2018
NCZ020-112145-
Yadkin-
506 PM EDT MON JUN 11 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN YADKIN COUNTY...
Until 545 PM EDT
At 505 PM EDT, a strong thunderstorm was located over East Bend,
moving south at 20 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Enon...
and Huntsville.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3605 8068 3626 8062 3626 8047 3622 8043
3621 8045 3614 8044 3612 8046 3612 8049
3611 8051 3607 8051 3605 8050
TIME...MOT...LOC 2105Z 003DEG 16KT 3621 8048
MBSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 8:04 PM EDT | Areal Flood Advisory | RNK | Caswell | 3 hr |
| Jun 10, 8:08 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 67 min |
| Jun 10, 8:15 PM EDT | Special Weather Statement | RNK | Caswell | 60 min |
| Jun 11, 5:06 PM EDT | Special Weather Statement | RNK | Yadkin | 39 min |
| Jun 11, 5:52 PM EDT | Special Weather Statement | RNK | Yadkin | 23 min |
| Jun 11, 6:14 PM EDT | Special Weather Statement | RNK | Surry | 31 min |
| Jun 11, 6:16 PM EDT | Special Weather Statement | RNK | Yadkin | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.